Nevada, 2009

Dust Devil in Nevada, May 29, 2009

May 29, 2009 · NWS REV · 1 event in 1 county or zone

Strong thunderstorms occurred across the eastern Sierra and far western Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Strong thunderstorms occurred across the eastern Sierra and far western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 29, 1:23 PM PST, 52 minutes earlier.

Area forecast discussion, May 29, 1:23 PM PST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
223 PM PDT FRI MAY 29 2009

.SHORT TERM...
THUNDERSTORMS FORMATION MORE WIDESPREAD THAN YESTERDAY...ALTHOUGH
STRONGEST STORMS ARE NOT QUITE AS STRONG AS YESTERDAY. OTHER THING
OF INTEREST IS THERE IS MORE LIGHTNING WITH SMALLER CORES TODAY
INDICATING HEAVY RAINFALL MAY NOT BE AS MUCH OF AN ISSUE WITH MORE
SMALL HAIL FORMATION. OTHERWISE...PREV FORECAST LOOKS ON TRACK
WITH SCT TO NUMEROUS STORMS THIS EVENING...POSSIBLY CONTINUING
OVERNIGHT FOR AREAS NORTH OF I-80 AS WEAK VORT LOBE MOVES NORTH
TONIGHT. DO HAVE MY DOUBTS RIGHT NOW ABOUT REALLY STRONG STORMS
GIVEN WHAT HAS OCCURRED SO FAR...BUT IT IS STILL EARLY YET.

FOR SAT...GFS/NAM BOTH SHOW ANOTHER WEKA UPPER LEVEL WAVE ROTATING
WWD ACROSS CNTRL NV. NAM IS A BIT SLOWER...MORE TOWARD EVENING
HOURS. ASSUMING TODAYS FCST CONTINUES ON TRACK...EXPECT FOCUS OF
CONVECTION TO BE NEAR AND EAST OF HWY 95 ACROSS ERN AREAS. TO THE
WEST...STORMS FROM TODAY WL LIKELY HAVE SOME STABILIZING EFFECT SO
STORMS WL NOT BE AS STRONG...AND POSSIBLY COULD BE MORE SHOWERS
WITH MORE ISOLD STORMS. TWO CAVEATS...ONE IS THAT AFTERNOON ZEPHYR
CONTINUES TO TRY TO MAKE AN APPEARANCE...BUT WITH UPPER LVL EAST
FLOW...IT MAY BE HARD TO COME BY. TWO...STORMS TODAY HAVE NOT BEEN
STRONG AS EXPECTED WHICH MAY NOT STABILIIZE THINGS AS MUCH. STORM
MOTION ALSO APPEARS TO DECREASE TOMORROW SO LCL HEAVY RAIN
POSSIBILITY TO CONTINUE.

BY SUN...WK UPPER LOW CONTINUES TO MOVE EAST AND WEAKEN...AND DO
NOT SEE ANY SIGNIFICANT FORCING IN MID-UPPER LVLS ATTM. EXPECT
LOW-END SCT STORMS TO DEVELOP AS INSTABILITY LOOKS OK WITH
500-1000 J/KG CAPE AND LI DECREASING TO -3 BY AFTERNOON. MAIN
CONCERN MORE HEAVY RAIN MOST AREAS. HOWEVER...FLOW BECOMES
SLIGHTLY MORE SSW ALOFT SO AFTERNOON ZEPHYR EXPECTED TO MAKE PERHAPS
ITS FIRST APPEARANCE FOR RENO-TAHOE. THIS SHOULD PUSH STOMRS OFF
CREST BY LATE AFTERNOON INTO WRN NV AND COULD SET UP A GOOD
CONVERGENCE ZONE ACROSS PINE NUTS/VIRGINIA RANGE WHERE STORMS
COULD BE LOCALLY STRONGER IF NOT SEVERE.

MON...REALLY NOT MUCH CHANGE FROM SUN AS NEW UPPER LOW DEVELOPS NR
130W. FLOW MAY BACK MORE TO S...BUT REALLY HAVE A HARD TIME SEEING
MUCH CHANGE FROM SUN FCST. LCL ZEPHYR IN AFTERNOON WITH SLOW
MOVING SCT STORMS. WALLMANN

.LONG TERM...TUESDAY THROUGH FRIDAY...
UNSETTLED WEATHER WILL CONTINUE IN THE EXTENDED PERIOD.  THE MEDIUM
RANGE MODELS CONTINUE TO SHOW A REX BLOCK OVER THE ERN PACIFIC WITH
A DEEP CUT OFF LOW POSITIONED JUST OFF THE CALIFORNIA COAST THROUGH
THE PERIOD.  THE GFS...ECMWF AND CANADIAN ALL SHOW A 564 DAM 500-MB
LOW NEAR 34N 130W AT 00Z WEDNESDAY.  THE MAIN SYNOPTIC FLOW WILL
REMAIN NORTH OF THE REX BLOCK ACROSS NRN BRITISH COLUMBIA/ALBERTA.

THIS LOW SHOULD REMAIN QUASI-STATIONARY ON WEDNESDAY AND THURSDAY.
THIS WILL CONTINUE TO PUMP MOISTURE NORTH INTO THE ERN SIERRA AND
WRN NEVADA.  THE DEFORMATION ZONE ASSOCIATED WITH THIS FEATURE WILL
ALSO BE OVER THE WRN GREAT BASIN SO THIS WILL HELP TO ENHANCE UVV
ACROSS THE REGION.  WITH LLVL MOISTURE REMAINING IN PLACE...AND THE
UPR LVL FORCING...WILL CONTINUE WITH A CHANCE OF TSTMS OVER THE
SIERRA ZONES AND A SLIGHT CHANCE OVER WRN NEVADA.

ON FRIDAY THE GFS STARTS TO PULL THE UPPER LOW TO THE EAST TOWARD
THE CALIFORNIA COAST.  HOWEVER THE EURO KEEPS THE SYSTEM IN PLACE
OFF THE COAST.  TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE
EXTENDED.  OHARA

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS THE KREV CWFA THIS EVENING.  SCT
SLOW-MOVING TSTMS WILL DROP LOCALLY HEAVY RAINFALL THROUGH 03Z. WIND
GUSTS TO 50 KTS CAN BE EXPECTED INVOF THE STRONGER TSTMS.  OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, May 29, 5:07 AM PST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
607 AM PDT FRI MAY 29 2009

CAZ070>073-NVZ001>005-300115-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
607 AM PDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE NEAR THE CALIFORNIA COAST WILL MAINTAIN HIGHER THAN
NORMAL MOISTURE AND INSTABILITY OVER THE SIERRA AND WESTERN
NEVADA TODAY. THIS WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND CONTINUE INTO THE EVENING.

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL...GUSTY OUTFLOW
WINDS TO 50 MPH AND HEAVY RAIN. A FEW STORMS COULD REACH SEVERE
LIMITS. THE FLASH FLOOD POTENTIAL IS LOW...HOWEVER FLOODING MAY
OCCUR IN AREAS OF STEEP TERRAIN AND POORLY DRAINED URBAN AREAS.
ACROSS WESTERN NEVADA...THUNDERSTORM OUTFLOWS WILL CREATE AREAS
OF BLOWING DUST AND VISIBILITY OF 3 MILES OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOISTURE AND INSTABILITY ARE LIKELY TO REMAIN OVER THE AREA...AS
LOW PRESSURE IS FORECAST TO STAY NEAR THE CALIFORNIA COAST THROUGH
NEXT WEEK. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE. SKYWARN ACTIVATION MAY BE
REQUIRED THIS AFTERNOON.

HTTP://WEATHER.GOV/RENO

BRONG

In the hours before

Special weather statement, May 29, 12:58 PM PST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
158 PM PDT FRI MAY 29 2009

NVZ004-292130-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
158 PM PDT FRI MAY 29 2009

...STRONG THUNDERSTORM NEAR SAND MOUNTAIN MOVING WEST...

AT 146 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF STILLWATER...OR 20 MILES
SOUTHEAST OF FALLON...AND MOVING WEST AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50
MPH...WITH AREAS OF BLOWING DUST... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...SAND MOUNTAIN CAMPGROUND AND SAND
  MOUNTAIN.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

JHW
Special weather statement, May 29, 1:17 PM PST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
217 PM PDT FRI MAY 29 2009

NVZ003-004-292145-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
217 PM PDT FRI MAY 29 2009

...STRONG THUNDERSTORM SOUTHEAST OF DAYTON MOVING WEST AT 10 MPH...

AT 214 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR RAWE PEAK...OR 5 MILES SOUTHEAST OF
DAYTON...AND MOVING WEST AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILE...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO
50 MPH...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...DAYTON...GOLD HILL...STEWART AND
DAYTON VALLEY AIRPARK.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

JHW
Special weather statement, May 29, 1:34 PM PST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
234 PM PDT FRI MAY 29 2009

CAZ071-292215-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
234 PM PDT FRI MAY 29 2009

...STRONG THUNDERSTORMS NEAR SIERRAVILLE NORTH TO LAKE DAVIS...

AT 234 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRIZZLY CAMPGROUND
TO SIERRAVILLE...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
BECKWOURTH TO SIERRAVILLE...AND MOVING WEST AT 5 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND SMALL PEA OR MARBLE SIZE HAIL... ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS AFFECTED INCLUDE...BECKWOURTH...CALPINE...LAKE DAVIS...
  PORTOLA...SATTLEY AND SIERRAVILLE.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

JHW
Local storm report, May 29, 1:57 PM PST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
257 PM PDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             S SIERRAVILLE           39.58N 120.37W
05/29/2009  M0.50 INCH       SIERRA             CA   TRAINED SPOTTER

            SPOTTER REPORTED PEA TO MARBLE SIZED HAIL ACCUMULATING ON
            THE GROUND WITH EXTREMELY HEAVY RAINFALL.

&&

SMCGUIRE
Special weather statement, May 29, 2:01 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
301 PM PDT FRI MAY 29 2009

NVZ003>005-300000-
GREATER RENO-CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
301 PM PDT FRI MAY 29 2009

...THUNDERSTORMS WITH GUSTY WINDS TO AFFECT PYRAMID LAKE THROUGH 5
PM...

AT 357 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
THUNDERSTORMS 7 MILES EAST OF SUTCLIFFE...OR 7 MILES SOUTHEAST OF
PYRAMID LAKE...AND MOVING NORTHWEST AT 10 TO 15 MPH.

OCCASIONAL LIGHTNING...AND STRONG GUSTY WINDS OF AROUND 40 TO 50
MPH...WITH AREAS OF BLOWING DUST...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...NIXON...PYRAMID LAKE...
  SUTCLIFFE...THE NEEDLE ROCKS AND TOHAKUM PEAK.

IF ON PYRAMID LAKE...THE TIME TO SEEK SAFE HARBOR IS NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND
LIGHTNING NEAR THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS.

JHW
Special weather statement, May 29, 2:04 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
304 PM PDT FRI MAY 29 2009

NVZ001-004-292300-
MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
304 PM PDT FRI MAY 29 2009

...STRONG THUNDERSTORM MOVING TOWARD LAHONTAN RESERVOIR...

AT 300 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 13 MILES NORTHWEST OF US 95 AT LYON-CHURCHILL
CO LINE...OR 15 MILES SOUTHEAST OF LAHONTAN RESERVOIR...AND MOVING
NORTHWEST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF
AROUND 40 TO 50 MPH...WITH AREAS OF BLOWING DUST... ARE EXPECTED WITH
THIS STORM.

* LOCATIONS AFFECTED INCLUDE...FORT CHURCHILL STATE PARK...LAHONTAN
  RESERVOIR AND US 50 AT LYON-CHURCHILL CO LINE.

IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON
THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING NEAR
THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS.

JHW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Washoe

When
May 29, 2:15 PM PST
Where
Washoe County, 5 mi N of Reno
Property damage
$500
Reported by
Broadcast Media
Coordinates
39.592, -119.820

A dust devil was observed in a field west of Pyramid Highway at Calle de la Plata north of Reno.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168754.